Duke Mathematical Journal

A sieve method for shifted convolution sums

Roman Holowinsky

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the average size of shifted convolution summation terms related to the problem of quantum unique ergodicity (QUE) on ${\rm SL}_2 (\mathbbm{Z})\backslash \mathbbm{H}$. Establishing an upper-bound sieve method for handling such sums, we achieve an unconditional result that suggests that the average size of the summation terms should be sufficient in application to quantum unique ergodicity. In other words, cancellations among the summation terms, although welcomed, may not be required. Furthermore, the sieve method may be applied to shifted sums of other multiplicative functions with similar results under suitable conditions

Article information

Duke Math. J. Volume 146, Number 3 (2009), 401-448.

First available in Project Euclid: 14 January 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11N36: Applications of sieve methods 11F30: Fourier coefficients of automorphic forms
Secondary: 11M99: None of the above, but in this section


Holowinsky, Roman. A sieve method for shifted convolution sums. Duke Math. J. 146 (2009), no. 3, 401--448. doi:10.1215/00127094-2009-002. http://projecteuclid.org/euclid.dmj/1231947434.

Export citation


  • N. G. De Bruijn, On the number of positive integers $\leq x$ and free prime factors $>y$, II, Nederl. Akad. Wetensch. Proc. Ser. A 69=Indag. Math. 28 (1966), 239--247.
  • P. D. T. A. Elliott, C. J. Moreno, and F. Shahidi, On the absolute value of Ramanujan's $\tau $-function, Math. Ann. 266 (1984), 507--511.
  • J. B. Friedlander and H. Iwaniec, Hyperbolic Prime Number Theorem, preprint, to appear in Acta Mathematica (2006).
  • D. Goldfeld, J. Hoffstein, and D. Lieman, An effective zero-free region, appendix to Coefficients of Maass forms and the Siegel zero by J. Hoffstein and P. Lockhart, Ann. of Math. (2) 140 (1994), 177--181.
  • J. Hoffstein and P. Lockhart, Coefficients of Maass forms and the Siegel zero, Ann. of Math. (2) 140 (1994), 161--181.
  • H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, 2nd ed., Bibl. Rev. Mat. Iberoamericana, Rev. Mat. Iberoamericana, Madrid, 1995.
  • H. Iwaniec and E. Kowalski, Analytic Number Theory, Amer. Math. Soc. Colloq. Publ. 53, Amer. Math. Soc., Providence, 2004.
  • H. Iwaniec and P. Sarnak, ``Perspectives on the analytic theory of $L$-functions'' in GAFA 2000 (Tel Aviv, 1999), Geom. Funct. Anal. 2000, Special Volume, Part II, Birkhäuser, Basel, 2000, 705--741.
  • H. H. Kim, Functoriality for the exterior square of $\rm GL\sb 4$ and the symmetric fourth of $\rm GL\sb 2$, J. Amer. Math. Soc. 16 (2003), 139--183.
  • H. H. Kim and P. Sarnak, Refined estimates towards the Ramanujan and Selberg Conjectures, Appendix 2 of Functoriality for the exterior square of $\rm GL_4$ and the symmetric fourth of $\rm GL_2$ by H. H. Kim, J. Amer. Math. Soc. 16 (2003), 175--181.
  • H. H. Kim and F. Shahidi, Functorial products for $\rm GL\sb 2\times GL\sb 3$ and functorial symmetric cube for $\rm GL\sb 2$, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), 599--604.
  • Y.-K. Lau and J. Wu, A density theorem on automorphic $L$-functions and some applications, Trans. Amer. Math. Soc. 358, no. 1 (2006), 441--472.
  • E. Lindenstrauss, Invariant measures and arithmetic quantum unique ergodicity, Ann. of Math. (2) 163 (2006), 165--219.
  • W. Luo and P. Sarnak, Mass equidistribution for Hecke eigenforms, Comm. Pure Appl. Math. 56 (2003), 874--891.
  • M. R. Murty, Oscillations of Fourier coefficients of modular forms, Math. Ann. 262 (1983), 431--446.
  • R. A. Rankin, Sums of powers of cusp form coefficients, Math. Ann. 263 (1983), 227--236.
  • —, Sums of powers of cusp form coefficients, II, Math. Ann. 272 (1985), 593--600.
  • Z. Rudnick and P. Sarnak, The behaviour of eigenstates of arithmetic hyperbolic manifolds, Comm. Math. Phys. 161 (1994), 195--213.
  • A. Selberg, On the estimation of Fourier coefficients of modular forms, Proc. Sympos. Pure Math., Vol. VIII, Amer. Math. Soc., Providence, 1965, 1--15.